Hail, Morton
- When
- September 15, 4:05 PM CST
- Where
- Morton County, 8.46 mi NNE of Rolla
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.240, -101.600
Widely scattered thunderstorms produced marginally severe hail in the far southwest part of Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Widely scattered thunderstorms produced marginally severe hail in the far southwest part of Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 2:30 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SAT SEP 15 2007 .DISCUSSION... DAYS 1-2... A LEE TROUGH WAS DEVELOPING THIS AFTERNOON IN RESPONSE TO INCREASING WESTERLIES ACROSS THE ROCKIES. A COOL, STABLE AIRMASS WAS IN PLACE ACROSS THE SOUTHERN PLAINS. THE EFFECTIVE FRONTAL BOUNDARY STRETCHED FROM NEAR FORT WORTH TO ABILENE TO LUBBOCK AND THEN NORTHWARD INTO FAR SOUTHWEST KANSAS. THIS BOUNDARY WAS REFORMING FURTHER NORTH IN CENTRAL OKLAHOMA THIS AFTERNOON. 12Z SOUNDINGS SHOWED A DEEP(BUT ELEVATED) AREA OF MOISTURE BETWEEN 850MB AND 750MB AT DDC AND AMA. DAYTIME HEATING WAS ALLOWING THIS TO MIX TO THE SURFACE WITH RAPID DEWPOINT RECOVERY IN OUR WEST. HIGH DEWPOINTS WERE ALSO ADVECTING N/NNE FROM EASTERN NM AND FAR WEST TEXAS INTO THE LBL/EHA AREA. VISIBLE IMAGERY AND SFC OBS SHOWED TROUGH LINE FROM SOUTH OF PUEBLO TO THE COLORADO STATE LINE. SURFACE BASED CAPES WERE ALREADY ABOUT 2000 J/KG AS OF 19Z. CU TOWERS WERE DEVELOPING AROUND SPRINGFIELD WHERE IT WAS UP TO 94F. THE LOW LEVELS WILL BE MIXED UP TO ABOUT 700MB. THE CAPPING INVERSION WILL BE NEGLIGIBLE ALONG THE COLORADO STATE LINE. ANY STRONG TO SEVERE STORMS THAT GET GOING WILL SLOWLY MOVE EAST/SE ABOUT 15KTS GIVEN THE 25 TO 30 KT WESTERLY MID LEVEL FLOW. VERTICAL WIND PROFILES ARE FAVORABLE FOR SEVERE STORMS THAT MAY EVEN ROTATE. THE HWO WAS UPDATED TO MENTION ISOLATED SEVERE FOR THE FAR SW FROM 4 PM TO 11 PM. THE NAM HINTS AT ELEVATED STORM DEVELOPMENT ACROSS OUR NORTHERN COUNTIES LATER TONIGHT. THIS ACTIVITY WILL HAVE TO BE BASED IN THE ACCAS LAYER(AT THE TOP OF THE ELEVATED MIXED LAYER) SINCE THE LOW LEVELS WILL BE VERY CAPPED. THE MID LEVEL HOT PLUME WILL MIX TO THE GROUND ACROSS THE FCST AREA ON SUNDAY WITH MAXES 95 TO 100F COMMON. ANY STORMS THAT GET GOING WELL BE VERY ISOLATED AT BEST. WITH LITTLE IN THE WAY OF UPPER SUPPORT, DEVELOPMENT WILL DEPEND ON THE AMOUNT OF SFC CONVERGENCE. THERE WILL STILL BE A WEAK(AND VERY SHALLOW) BOUNDARY ALONG A WNW TO ESE LINE FROM SOUTH OF GOODLAND TO GREAT BEND. MOISTURE MAY POOL JUST ON THE COOL SIDE OF THIS BOUNDARY. SO SMALL POPS WERE INSERTED FOR THIS POSSIBILITY. MID LEVEL DRYING WILL OCCUR SO THAT ELEVATED NOCTURNAL CONVECTION WILL BE SUPRESSED. A FEW STORMS ARE POSSIBLE IN OUR FAR WEST TOWARD 00Z TUE AHEAD OF A SHORTWAVE TROUGH OVER THE SOUTHERN ROCKIES. GOING TEMPERATURES LOOKED PRETTY GOOD. THE MAIN CHANGE WAS TO BUMP DDC-GCK UP TO 99F FOR SUNDAY AS +13C 700MB TEMPS MIX TO THE GROUND. MAXES MAY BE SLIGHTLY COOLER MONDAY SINCE 700MB TEMPS WILL BE DROPPING TO 10-12C. LAST MINUTE TWEAKS WERE MADE TO THE HOURLY TEMP GRIDS FOR TONIGHT. AS THE LOW LEVEL FLOW BACKS FROM DDC NORTHEAST AFTER 00Z, LOW LEVEL SE UPSLOPE(FROM AN ALREADY COOL AIRMASS IN NW OK) WILL ALLOW FOR TEMPS TO DROP BY 10 PM TO THE UPPER 50S AND LOWER 60S. BUT LATER TONIGHT, SOUTHERLY FLOW AND HIGHER DEWPOINTS WILL SPREAD NE, WITH RISING TEMPS FROM DDC EAST AFTER MIDNIGHT. DAYS 3-7... FORECAST CHALLENGES IN THE EXTENDED PERIOD MAINLY INVOLVE THE CHANCES FOR THUNDERSTORMS WITH THE SHORTWAVE CROSSING THE NORTHERN AND CENTRAL PLAINS ON TUESDAY AND THE EVOLUTION OF THE UPPER LOW FORECAST TO DIG INTO THE WESTERN CONUS LATER IN THE WEEK. THIS MORNINGS RUNS OF THE UKMET AND GFS AS WELL AS LAST NIGHTS ECMWF ARE ALL IN PRETTY CLOSE AGREEMENT WITH THE TIMING OF THIS WAVE AS WELL AS THE OVERALL TRACK OF IT ALTHOUGH THE UKMET IS SPLITTING THE ENERGY SOMEWHAT AND SHOWING TWO DISTINCT VORT CENTERS WITH THE SOUTHERN VORT TRACKING ACROSS SOUTHWEST KANSAS AND THE PANHANDLES. THE GFS AND EC TAKE THE BULK OF THE UPPER LEVEL ENERGY AND FORCING TO THE NORTH. HARD TO TELL AT THIS TIME WHICH SOLUTION WILL BE CORRECT. THE GOING FORECAST BROAD BRUSHES PRECIP CHANCES ACROSS THE ENTIRE CWA ON TUESDAY AND WILL LEAVE IT AS IS. IF THE MORE NORTHERN TRACK WORKS OUT, WE MAY NOT SEE TOO MUCH IN THE WAY OF ANY PRECIP ACROSS SOUTHWEST KANSAS WITH AREAS ALONG AND NORTH OF I-70 BEING IN BETTER LINE FOR IT. REGARDING THE WESTERN CONUS SYSTEM. THE 12Z GFS IS IN AND SHOWS SOME SIGNIFICANT DIVERGENCE FROM PREVIOUS RUNS. IT NOW KEEPS THE UPPER LOW OFF THE WEST COAST WHICH IS SIMILAR TO WHAT THE CANADIAN SHOWS. THE 12Z UKMET IS TRENDING TOWARD A FARTHER WEST TRACK OF THE UPPER LOW AS IS DROPS SOUTHWARD ALONG THE WEST COAST. WILL BE INTERESTING TO SEE WHAT THE 12Z ECMWF SHOWS AS IT WAS VERY CONSISTENT OVER THE COURSE OF SEVERAL RUNS WITH THE POSITION OF THE UPPER LOW AROUND NEVADA/SOUTHERN CALIFORNIA BY 22/00Z. I DID TRIM BACK ON POPS DURING THE MID TO LATTER PART OF THE WEEK AS MID LEVEL RIDGING SHOULD PUT A DAMPER ON ANY SIGNIFICANT PRECIP CHANCES. && .AVIATION... AFTERNOON HEATING WILL CONTINUE TO ERODE THE MVFR CIGS ACROSS CENTRAL AND SOUTHWEST KANSAS AS THE AFTERNOON CONTINUES. TAF SITES SHOULD ALL BE VFR BY 23Z. ISOLD TSRA IS EXPECTED TO DEVELOP ALONG THE RATON MESA THIS AFTERNOON AND COULD MOVE INTO EXTREME SOUTHWEST KANSAS LATE THIS AFTERNOON OR EVENING. ISOLATED TSRA COULD ALSO DEVELOP FARTHER NORTH AND MOVE THROUGH THE KHYS AREAS AFTER 05Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 99 65 93 / 20 0 0 0 GCK 60 99 63 93 / 20 0 0 20 EHA 64 96 66 92 / 20 0 0 20 LBL 63 98 66 93 / 20 0 0 0 HYS 57 92 65 94 / 30 0 0 0 P28 62 96 68 92 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1017 AM CDT SAT SEP 15 2007 KSZ030-031-043>046-063>066-076>081-086>090-161530- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1017 AM CDT SAT SEP 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF STORMS TUESDAY THROUGH THURSDAY. THE BEST CHANCE OF SEVERE STORMS WILL BE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-161530- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1017 AM CDT SAT SEP 15 2007 /917 AM MDT SAT SEP 15 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS MAY DEVELOP AFTER 4 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HERE IS A CHANCE OF STORMS TUESDAY THROUGH THURSDAY. THE BEST CHANCE OF SEVERE STORMS WILL BE TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM 4 PM MDT THROUGH 11 PM MDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 416 PM CDT SAT SEP 15 2007 KSZ084-085-152200- MORTON-STEVENS- 416 PM CDT SAT SEP 15 2007 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RICHFIELD...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3735 10187 3717 10187 3714 10123 3739 10124 GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT SAT SEP 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST N RICHFIELD 37.27N 101.79W
09/15/2007 E50 MPH MORTON KS PUBLIC
&&
01SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 459 PM CDT SAT SEP 15 2007 KSZ085-152245- STEVENS- 459 PM CDT SAT SEP 15 2007 ...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FETERITA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3731 10155 3710 10155 3710 10108 3733 10108 GERARD
The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60766, 60767, 60768.